Erowid References Database
Milroy CM, Clark JC, Forrest AR.
“Pathology of deaths associated with 'ecstasy' and 'eve' misuse”.
J Clin Pathol. 1996 Feb;49(2):149-53.
AIMS: To study the postmortem pathology associated with ring substituted amphetamine (amphetamine derivatives) misuse.
METHODS: The postmortem findings in deaths associated with the ring substituted amphetamines 3,4-methylenedioxymethyl-amphetamine (MDMA, ecstasy) and 3,4-methylenedioxyethylamphetamine (MDEA, eve) were studied in seven young white men aged between 20 and 25 years.
RESULTS: Striking changes were identified in the liver, which varied from foci of individual cell necrosis to centrilobular necrosis. In one case there was massive hepatic necrosis. Changes consistent with catecholamine induced myocardial damage were seen in five cases. In the brain perivascular haemorrhagic and hypoxic changes were identified in four cases. Overall, the changes in four cases were the same as those reported in heart stroke, although only two cases had a documented history of hyperthermia. Of these four cases, all had changes in their liver, three had changes in their brains, and three in their heart. Of the other three cases, one man died of fulminant liver failure, one of water intoxication and one probably from a cardiac arrhythmia associated with myocardial fibrosis. CONCLUSIONS: These data suggest that there is more than one mechanism of damage in ring substituted amphetamine misuse, injury being caused by hyperthermia in some cases, but with ring substituted amphetamines also possibly having a toxic effect on the liver and other organs in the absence of hyperthermia.
[ Cite HTML